Advances in Applied Probability

Semi-infinite paths of the two-dimensional radial spanning tree

François Baccelli, David Coupier, and Viet Chi Tran

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study semi-infinite paths of the radial spanning tree (RST) of a Poisson point process in the plane. We first show that the expectation of the number of intersection points between semi-infinite paths and the sphere with radius r grows sublinearly with r. Then we prove that in each (deterministic) direction there exists, with probability 1, a unique semi-infinite path, framed by an infinite number of other semi-infinite paths of close asymptotic directions. The set of (random) directions in which there is more than one semi-infinite path is dense in [0, 2π). It corresponds to possible asymptotic directions of competition interfaces. We show that the RST can be decomposed into at most five infinite subtrees directly connected to the root. The interfaces separating these subtrees are studied and simulations are provided.

Article information

Adv. in Appl. Probab., Volume 45, Number 4 (2013), 895-916.

First available in Project Euclid: 12 December 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]

Stochastic geometry random tree semi-infinite path asymptotic direction competition interface


Baccelli, François; Coupier, David; Tran, Viet Chi. Semi-infinite paths of the two-dimensional radial spanning tree. Adv. in Appl. Probab. 45 (2013), no. 4, 895--916. doi:10.1239/aap/1386857849.

Export citation


  • Athreya, S., Roy, R. and Sarkar, A. (2008). Random directed trees and forest-drainage networks with dependence. Electron. J. Prob. 13, 2160–2189.
  • Baccelli, F. and Bordenave, C. (2007). The radial spanning tree of a Poisson point process. Ann. Appl. Prob. 17, 305–359.
  • Bonichon, N and Marckert, J.-F. (2011). Asymptotics of geometrical navigation on a random set of points in the plane. Adv. Appl. Prob. 43, 889–942.
  • Coupier, D. (2011). Multiple geodesics with the same direction. Electron. Commun. Prob. 16, 517–527.
  • Coupier, D. and Heinrich, P. (2011). Stochastic domination for the last passage percolation tree. Markov Process. Relat. Fields 17, 37–48.
  • Coupier, D. and Heinrich, P. (2012). Coexistence probability in the last passage percolation model is $6-8 \log 2$. Ann. Inst. H. Poincaré Prob. Statist. 48, 973–988.
  • Coupier, D. and Tran, V. C. (2013). The 2D-directed spanning forest is almost surely a tree. Random Structures Algorithms 42, 59–72.
  • Ferrari, P. A. and Pimentel, L. P. R. (2005). Competition interfaces and second class particles. Ann. Prob. 33, 1235–1254.
  • Gangopadhyay, S., Roy, R. and Sarkar, A. (2004). Random oriented trees: a model of drainage networks. Ann. App. Prob. 14, 1242–1266.
  • Howard, C. D. and Newman, C. M. (1997). Euclidean models of first-passage percolation. Prob. Theory Relat. Fields 108, 153–170.
  • Howard, C. D. and Newman, C. M. (2001). Geodesics and spanning trees for Euclidean first-passage percolation. Ann. Prob. 29, 577–623.
  • Jacod, J. and Shiryaev, A. N. (1987). Limit Theorems for Stochastic Processes. Springer, Berlin.
  • Norris, J. and Turner, A. G. (2012). Hastings-Levitov aggregation in the small-particle limit. Commun. Math. Phys. 316, 809–841.
  • Pimentel, L. P. R. (2007). Multitype shape theorems for first passage percolation models. Adv. Appl. Prob. 39, 53–76.
  • Talagrand, M. (1995). Concentration of measure and isoperimetric inequalities in product spaces. Inst. Hautes Études Sci. Publ. Math. 81, 73–205.